Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 30, NWS El Paso, TX

July 27, 2011El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 27, 2011, 7:09 PM MDT for El Paso County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 7:09 PM MDT (01:09 UTC)
Expired
Jul 27, 2011, 8:00 PM MDT
In force
51 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 20 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS54 KEPZ 280109
SVREPZ
TXC141-280200-
/O.NEW.KEPZ.SV.W.0030.110728T0109Z-110728T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
709 PM MDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 800 PM MDT

* AT 701 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN     
  EXCESS OF 70 MPH.  THIS STORM WAS OVER FRANKLIN MOUNTAINS STATE 
  PARK...MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL MAY ALSO 
  ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  CENTRAL EL PASO...
  FORT BLISS...
  FRANKLIN MOUNTAINS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 3178 10654 3179 10653 3181 10656 3181 10657
      3193 10657 3192 10642 3175 10641 3174 10643
      3176 10646 3174 10649
TIME...MOT...LOC 0108Z 359DEG 7KT 3186 10650

$$

JMG
2 follow-up statements
491 
WWUS54 KEPZ 280136
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
736 PM MDT WED JUL 27 2011

TXC141-280200-
/O.CON.KEPZ.SV.W.0030.000000T0000Z-110728T0200Z/
EL PASO TX-
736 PM MDT WED JUL 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
EL PASO COUNTY UNTIL 800 PM MDT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED OVER THE FRANKLIN MOUNTAINS STATE 
PARK AND WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  CENTRAL EL PASO...
  FORT BLISS...
  FRANKLIN MOUNTAINS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3178 10654 3179 10653 3181 10656 3181 10657
      3193 10657 3192 10642 3175 10641 3174 10643
      3176 10646 3174 10649
TIME...MOT...LOC 0136Z 000DEG 6KT 3186 10650

$$

JMG
830 
WWUS54 KEPZ 280155
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
755 PM MDT WED JUL 27 2011

TXC141-280205-
/O.EXP.KEPZ.SV.W.0030.000000T0000Z-110728T0200Z/
EL PASO TX-
755 PM MDT WED JUL 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL EL PASO COUNTY
WILL EXPIRE AT 800 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.

LAT...LON 3178 10654 3179 10653 3181 10656 3181 10657
      3193 10657 3192 10642 3175 10641 3174 10643
      3176 10646 3174 10649
TIME...MOT...LOC 0155Z 000DEG 6KT 3183 10650

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT WED JUL 27 2011

.SYNOPSIS...
SUMMERTIME MOISTURE REMAINS OVER THE BORDERLAND THROUGH THE REST OF
THE WEEK AS SOUTHEAST FLOW KEEPS GULF MOISTURE IN THE REGION. AREA
MOUNTAINS WILL CONTINUE TO SEE SCATTERED AFTERNOON STORM BUILDUPS
AS THE LOWLANDS EXPERIENCE ISOLATED LATER DAY AND EVENING STORMS.
LOCALLY HEAVY RAINFALL AND ISOLATED SPOT FLOODING WILL ALSO REMAIN
A THREAT WITH THESE SLOW MOVING STORMS. TEMPERATURES WILL REMAIN
NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
LARGE UPPER RIDGE OF HIGH PRESSURE IS EXPANDING ACROSS THE
SOUTHERN TIER OF STATES AS PERSISTENT WEST COAST TROUGH REMAINS
TO OUR WEST. THIS PATTERN IS KEEPING A MOIST FLOW PATTERN
CONCENTRATED OVER EASTERN AZ...ALL OF NM...AND FAR WEST TEXAS.
THE HIGH PRESSURE IS PROVIDING A BUFFER FROM ANY LARGER-SCALE
SYNOPTIC FORCING OR TRIGGERING FEATURES BUT UPSLOPE FLOW AND
SURFACE HEATING IS ENOUGH TO DESTABILIZE THE ENVIRONMENT AND
GENERATE SCATTERED MTN STORMS AND ISOLATED LOWLAND STORMS. NO
SIGNIFICANT CHANCES TO THE FORECAST PCPN/STORM CHANCES FOR THE
NEXT COUPLE OF DAYS AS AIRMASS STORMS ARE EXPECTED TO DEVELOP ON A
NORMAL DIURNAL PATTERN.

A COUPLE OF RIPPLES IN THE FLOW ARE EXPECTED TO TRACK OVER/NEAR
THE CWFA THIS WEEK. BOTH OF THEM...INVERTED SHORTWAVE TROUGHS
MOVING IN UNDER THE RIDGE FROM THE EAST...MAY HELP TO INCREASE
STORM COVERAGE FOR A BRIEF WINDOW. THE MODELS SEEM TO BE A BIT
UNCERTAIN ON THE TIMING. THE FIRST IMPULSE IS CURRENTLY OVER LA
AND CURRENT PROGS BRING IT OVER EARLY FRIDAY. THE SECOND IMPULSE
IS NEAR CUBA AND IS PROGED TO ARRIVE ON SATURDAY. HOWEVER THE
LATEST GFS HAS DAMPENED THIS FEATURE OUT AND SHOWS IT NOT TO BE A
FACTOR FOR SATURDAY'S POP CONSIDERATION.

THE WEEK WILL CONTINUE TO BE WARM AND MUGGY WITH HIGHS IN THE 90S
AND DEWPOINTS IN THE 50S.

MONDAY ONWARD MODELS INDICATE THE UPPER HIGH CENTERING DIRECTLY
OVER NM AND PARKING. THIS SHOULD ALLOW FOR TEMPERATURES TO CREEP
BACK TO NEAR OR ABOVE 100 DEGREES ACROSS THE LOWLANDS. IT ALSO
SUGGEST THAT OUR MOISTURE LEVELS WILL DECREASE AS STABILITY ALOFT
INCREASES...MAKING FOR MUCH REDUCED CHANCES FOR PRECIPITATION.

14-BIRD

&&

.AVIATION...VALID 28/00Z-29/00Z.
MOSTLY VFR WITH LIGHT WINDS THIS EVENING INTO WEDNESDAY AFTERNOON.
HOWEVER...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING INTO TONIGHT...AND AGAIN WEDNESDAY AFTERNOON. AREAS OF MVFR
AND IFR CEILINGS AND VISIBILITIES ARE LIKELY NEAR ANY SHOWERS AND
THUNDERSTORMS...ALONG WITH GUSTY WINDS AND POSSIBLY HAIL. EXPECT
VSBY <1SM TSRAGS WITH SCT-BKN050-080 SCT-BKN120-150 AND
SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT.

21-PARK

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT STRETCHING FROM NEW MEXICO EASTWARD ACROSS THE
SOUTHERN STATES WILL BRING VERY LIGHT MID AND UPPER LEVEL WINDS OVER
THE REGION THE NEXT FEW DAYS. THIS WILL ALLOW MOIST SUBTROPICAL AIR
TO REMAIN IN PLACE TODAY AND THURSDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. SHOWER AND THUNDERSTORM
ACTIVITY MAY DECREASE FRIDAY AND SATURDAY AHEAD OF AN UPPER LEVEL
LOW APPROACHING FROM THE SOUTHEAST...BUT WOULD LIKELY PICK UP AGAIN
SUNDAY INTO THE FIRST PART OF NEXT WEEK. MINIMUM HUMIDITY FROM THE
LOW 20S TO AROUND 30 PERCENT OVER LOWER DESERTS THE NEXT FEW DAYS
WITH LIGHT WINDS AND VERY LOW (2 OR 3) HAINES INDICES.

21-PARK

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  98  77  97  75 /  20  20  20  20  20
SIERRA BLANCA TX        76  96  72  94  71 /  20  20  30  30  10
LAS CRUCES              73  98  74  96  73 /  20  20  20  20  20
ALAMOGORDO              71  97  72  96  70 /  20  20  30  30  20
CLOUDCROFT              51  73  52  72  52 /  30  40  30  40  40
TRUTH OR CONSEQUENCES   69  95  71  95  70 /  20  20  30  30  30
SILVER CITY             61  86  63  85  62 /  40  30  30  40  40
DEMING                  70  97  72  95  71 /  20  20  20  20  30
LORDSBURG               70  96  72  95  70 /  40  30  20  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/21

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:04 PM MDTAreal Flood AdvisoryEPZEl Paso116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.